Alert archive / Maine / Wind Advisories in 2009

Wind Advisory 7, NWS Caribou, ME

March 23, 2009Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Mar 23, 2009, 3:45 PM EDT for Hancock County, Washington County, Maine. It took effect at Mar 24, 2009, 1:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2009, 3:45 PM EDT (19:45 UTC)
In effect from
Mar 24, 2009, 1:00 AM EDT
Expired
Mar 24, 2009, 10:00 AM EDT
In force
9 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCAR 231945
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
345 PM EDT MON MAR 23 2009

MEZ017-029-030-240345-
/O.NEW.KCAR.WI.Y.0007.090324T0500Z-090324T1600Z/
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...ELLSWORTH...
BAR HARBOR...BLUE HILL...EASTPORT...MACHIAS...CHERRYFIELD
345 PM EDT MON MAR 23 2009

...WIND ADVISORY IN EFFECT FROM 1 AM TO 12 PM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 12 PM EDT TUESDAY. 

NORTH TO NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
CAN BE EXPECTED LATE TONIGHT INTO TUESDAY MORNING.

PREPARE FOR THE LIKELIHOOD OF MINOR WIND DAMAGE TO SHRUBBERY,
TREES, AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN
DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL 
MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

$$

HEWITT
3 follow-up statements
000 
WWUS71 KCAR 240200
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1000 PM EDT MON MAR 23 2009

MEZ017-029-030-241000-
/O.CON.KCAR.WI.Y.0007.090324T0500Z-090324T1600Z/
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...ELLSWORTH...
BAR HARBOR...BLUE HILL...EASTPORT...MACHIAS...CHERRYFIELD
1000 PM EDT MON MAR 23 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 12 PM EDT
TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 12 PM EDT TUESDAY.

NORTH TO NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
CAN BE EXPECTED LATE TONIGHT INTO TUESDAY MORNING.

PREPARE FOR THE LIKELIHOOD OF MINOR WIND DAMAGE TO SHRUBBERY...
TREES... AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN
DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

$$

RN
000 
WWUS71 KCAR 240753
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
353 AM EDT TUE MAR 24 2009

MEZ017-029-030-241600-
/O.CON.KCAR.WI.Y.0007.000000T0000Z-090324T1600Z/
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...ELLSWORTH...
BAR HARBOR...BLUE HILL...EASTPORT...MACHIAS...CHERRYFIELD
353 AM EDT TUE MAR 24 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY. 

NORTH TO NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
CAN BE EXPECTED UNTIL LATE MORNING.

PREPARE FOR THE LIKELIHOOD OF MINOR WIND DAMAGE TO SHRUBBERY...
TREES... AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN
DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

$$
000 
WWUS71 KCAR 241400
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1000 AM EDT TUE MAR 24 2009

MEZ017-029-030-241500-
/O.CAN.KCAR.WI.Y.0007.000000T0000Z-090324T1600Z/
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...DEBLOIS...GRAND LAKE STREAM...
MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...ELLSWORTH...
BAR HARBOR...BLUE HILL...EASTPORT...MACHIAS...CHERRYFIELD
1000 AM EDT TUE MAR 24 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND
ADVISORY. 

GUSTY NORTH WINDS WILL CONTINUE INTO THIS AFTERNOON BUT REMAIN
BELOW ADVISORY CRITERIA...THEREFORE THE WIND ADVISORY HAS BEEN
CANCELLED.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

$$

DUDA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Mar 23, 3:38 PM EDT, 7 minutes earlier.

Area forecast discussion, Mar 23, 3:38 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
338 PM EDT MON MAR 23 2009

.SYNOPSIS...
LOW PRESSURE SOUTH OF NOVA SCOTIA MAY BRING SOME LIGHT SNOW TO EASTERN
AREAS LATE TONIGHT AND INTO TUESDAY. A RIDGE OF HIGH PRESSURE AT
THE SURFACE AND ALOFT WILL THEN BUILD EAST ACROSS THE REGION LATE
TUESDAY AND THEN REMAIN THROUGH MID WEEK.
&&

.NEAR TERM /THROUGH TUESDAY/...
MAIN CHALLENGE WILL BE AREAL COVERAGE OF SNOW AND WINDS.

CANADIAN GEM AND RUC MATCHING CLOSE ATTM ESP W/CLOUDS AND AREAL
COVERAGE OF PRECIP AS LOW PRES RETROGRADES BACK ACROSS EASTERN
TIP OF NOVA SCOTIA. THE POPS AND SKY GRIDS WILL REFLECT THE RUC
AND CANADIAN GEM W/CLOUDS GRADUALLY INCREASING FROM NORTH TO SOUTH
DURING THE NIGHT. POPS WILL GRADUALLY INCREASE AS WELL DURING THE
EVENING INTO OVERNIGHT W/THE HIGHEST VALUES GEARED TOWARD THE
NORTH AND EASTERN SECTIONS MATCHING THE FORCING FIELDS. DECIDED ON
A MORE STRATIFORM PRECIP (SNOW) GIVEN AN NNE FLOW THROUGH 10K FT.
GREATEST SNOWFALL ACCUMULATIONS NATURALLY WILL BE SITUATED WHERE
HIGHEST POPS W/UP TO ONE INCH AND THIS MORE SO OVER THE HIGHER
TERRAIN. THE LATEST TEMPERATURE GRIDS WERE USED W/READINGS MUCH
HIGHER THAN THIS MORNING/S MINS.

LOW PRES WILL LIFT OUT TO THE EAST ON TUESDAY W/IMPROVING
CONDITIONS FROM WEST TO EAST. TOOK A BLEND OF THE SREF/GFS AND NAM
FOR THE POPS SHOWING HIGHEST VALUES RIGHT ON THE EASTERN 3RD OF
THE CWA THROUGH MIDDAY. THE GFS/GMOS SKY GRIDS WERE USED
W/ADJUSTMENTS ESP FOR WESTERN AREAS TO ACCOUNT FOR MORE SUNSHINE.
TEMPERATURES WILL BE SOME 5 DEGS WARMER THAN THEY WERE TODAY BUT
STILL BELOW NORMAL READINGS FOR THIS TIME OF YEAR.

ANOTHER CONCERN IS THE WIND. PRES GRADIENT TIGHTENS UP TONIGHT
ESP ACROSS THE EASTERN AND COASTAL SECTIONS. BUFKIT SHOWS MOMENTUM
TRANSFER OF 40+ KTS ABV 2K FT LATE TONIGHT INTO MIDDAY TUESDAY IN
THE AFOREMENTIONED AREAS. CONCERN IS THAT SOME OF THIS COULD MIX
DOWN TO THE SFC CLOSE TO ADVISORY LEVELS. ONE CAVEAT IS THE MIXING
HEIGHTS STAY ABV 1K FT WHICH COULD KEEP SOME OF THE STRONGER WINDS
ALOFT. ATTM...DECIDED ON A WIND ADVISORY FOR COASTAL HANCOCK AND
CENTRAL AND COASTAL WASHINGTON COUNTY. IT LOOKS LIKE THIS IS WHERE
THE BEST GRADIENT WILL SETUP. WINDS ARE EXPECTED TO BEGIN TO LET
UP BY MIDDAY TUESDAY AS PRES GRADIENT LOOSENS. THIS WILL NEED TO
BE MONITORED AS INTERIOR DOWNEAST AND EAST-CENTRAL AREA COULD SEE
STRONGER GUSTS IF THE LOW EDGES FURTHER W.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THIS PERIOD. LOW PRESSURE
SOUTH OF NOVA SCOTIA TUESDAY EVENING WILL CONTINUE TO MOVE EAST.
IN THE WAKE OF THIS SYSTEM A RIDGE OF HIGH PRESSURE AT THE SURFACE
AND ALOFT WILL BUILD EAST AND CREST ACROSS THE AREA ON THURSDAY.
THIS WILL RESULT IN M/SUNNY DAYS AND CLEAR NIGHTS THROUGH THE
PERIOD. TEMPERATURES ON WEDNESDAY WILL BE IN THE UPR 30S ACROSS
THE NORTH AND LOW 40S SOUTH AND THEN MODERATE TO THE LOW TO MID
4OS ACROSS THE REGION ON THURSDAY. NIGHTTIME TEMPERATURES WILL
WILL GENERALLY BE IN THE LOW TO MID TEENS NORTH AND NEAR 20
DOWNEAST.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE RIDGE WILL MOVE EAST OF THE REGION THURSDAY NIGHT. LOW
PRESSURE WILL PASS SOUTH OF THE REGION DURING FRIDAY BUT AN
APPROACHING SHORT WAVE MAY BRING A SLGT CHANCE OF SOME RAIN OR
SNOW SHOWERS TO THE REGION THURSDAY NIGHT AND FRIDAY. ANOTHER
RIDGE WILL BUILD INTO THE REGION SATURDAY. LOW PRESSURE
APPROACHING FROM THE WEST MAY BRING SOME RAIN OR SNOW SHOWERS TO
THE REGION LATER SUNDAY AND MONDAY.
&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM: STARTED THINGS OUT VFR AND THEN WENT W/MVFR ACROSS THE
NORTHERN TAF SITES. THINKING ATTM IS THE KBGR AND KBHB WILL FOR
THE MOST PART STAY VFR. HOWEVER THERE COULD BE BRIEF PERIOD OF
MVFR TONIGHT IN SOME LIGHT SNOW. CONDITIONS EXPECTED TO GO VFR ON
TUESDAY W/SOME TURBULENCE EARLY.

SHORT TERM: VFR CONDITIONS EXPECTED THROUGH THE TERM.
&&

.MARINE...
NEAR TERM: KEPT THE GLW GOING INTO TUESDAY. INCREASED THE GUST
POTENTIAL TO 40 KTS LATER TONIGHT INTO EARLY TUESDAY AND THEN
EXPECT SPEEDS TO COME DOWN TO SCA LEVELS. WAVE HEIGHT CURRENTLY
MATCHING WELL W/THE LATEST OBS. THEREFORE...ONLY MINOR ADJUSTMENTS
WERE MADE TO THE WAVES AND THIS WAS TO THE OUTER ZONES TO GO ONE
FOOT HIGHER.

SHORT TERM: SCA CONDITIONS MAY PERSIST TUESDAY NIGHT THEN NO
HEADLINES ARE EXPECTED AS WINDS WILL BE LIGHT WITH RIDGE BUILDING
ACROSS THE REGION. &&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FROM 1 AM TO 12 PM EDT TUESDAY
     FOR MEZ017-029-030.
MARINE...GALE WARNING FROM 8 PM THIS EVENING TO 2 PM EDT TUESDAY
         FOR ANZ050>052.

&&

NEAR TERM...HEWITT
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...HEWITT
MARINE...HEWITT/DUDA
Hazardous weather outlook, Mar 23, 3:04 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
304 AM EDT MON MAR 23 2009

MEZ001>006-010-011-015>017-029>032-240715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
304 AM EDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-240715-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
304 AM EDT MON MAR 23 2009

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Maine, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.